Alert archive / Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 66, NWS Blacksburg, VA

May 25, 2004Mercer County, West Virginia; Bland County, Tazewell County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 25, 2004, 6:58 PM EDT for Mercer County, West Virginia; Bland County, Tazewell County, Virginia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2004, 6:58 PM EDT (22:58 UTC)
Expired
May 25, 2004, 7:45 PM EDT
In force
47 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties Bland County, VA, Tazewell County, VA, Mercer County, WV

The radar

The Roanoke radar (KFCX), 83 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 3:20 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2004-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2004-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1040 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

528 
WUUS51 KRNK 252258
SVRRNK
VAC021-185-WVC055-252345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
657 PM EDT TUE MAY 25 2004

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MERCER COUNTY IN SOUTHEAST WEST VIRGINIA
  NORTHERN BLAND COUNTY IN SOUTHWEST VIRGINIA
  NORTHEASTERN TAZEWELL COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 745 PM EDT

* AT 651 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR POCAHONTAS...OR ABOUT OVER BLUEFIELD...AND
  MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTH OF MONTCALM BY 705 PM EDT
  MERCER CO AIRPORT AND SANDLICK BY 710 PM EDT
  CLEAR FORK BY 715 PM EDT
  CERES BY 725 PM EDT
  HICKSVILLE AND 6 MILES NORTH OF BASTIAN BY 730 PM EDT
  KIMBERLING...8 MILES SOUTHWEST OF OAKVALE AND 8 MILES NORTHWEST OF
  MECHANICSBURG BY 745 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3727 8142 3735 8134 3735 8085 3728 8101
          3721 8093 3712 8094 3718 8142

$$

CL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:00 PM EDT, 3 hours 58 minutes earlier.

Area forecast discussion, May 25, 3:00 PM EDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
300 PM EDT TUE MAY 25 2004

.SHORT TERM...

WX CONCERN THIS EVENING IS FOR SVR POTENTIAL.  AS OF 18 UTC...DEEP
CONVECTION WAS FIRING INADV OF UPPER VORT CENTERED NR CVG.  THIS
UPPER DISTURBANCE IS FCST TO MOVE EAST THIS EVENING WITH TSRA
INTENSIFYING PER UNSTABLE AIRMASS OVR THE MID ATLANTIC RGN...SFC
BASED LIS NR M8.  MAIN CONCERN IS FOR STRONG WIND AND HAIL...BUT
SOME THREAT ALSO EXISTS FOR SUPERCELL FORMATION PER INCREASE SHEAR
FROM UPPER VORT AND PROXIMITY TO SYNOPTIC FRONT WHICH RUNS FROM NR
HLG-DCA.

FOR THE GRIDS WILL RAISE POPS ACROSS THE ENTIRE CWA FOR THIS
EVENING...ESP THE NWRN PART OF THE FCST AREA WHERE CONFIDENCE FOR
PRECIP IS MORE CERTAIN DUE TO THE LATEST RADAR TRENDS.

AFTER THE PASSAGE OF THIS DEVELOPING MCS...WILL HAVE TO MONITOR
TRENDS FOR NEXT MCS WHICH IS OVER SRN IL.  THIS MCS MAY MOVE INTO
THE FCST AREA LATER TONIGHT.

A HEIGHTENED THREAT OF SHRA/TSRA AND ASSOCIATED SVR POTENTIAL WILL
EXIST AGAIN WEDNESDAY AS SYNOPTIC FRONT DRIFTS PROGRESSIVELY
CLOSER.  SPC DAY 2 HAS ENTIRE FCST AREA HIGHLIGHTED WITH A SLGT
RISK.

&&

.LONG TERM...

MODELS HAVE BEEN TRENDING WEDNESDAY NIGHT/S COLD FRONTAL PASSAGE TO
BECOMING LESS AND LESS OF A PASSAGE TO MORE OF A
STALLAGE...ESPECIALLY THE ETA MODEL. SOLUTIONS NOW CONVERGE ON
PARKING THE FRONT OVER THE AREA WEDNESDAY NIGHT INTO THURSDAY. THIS
SOLUTION IS MORE IN LINE WITH CLIMATOLOGICAL NORMS FOR COLD FRONTS
THIS TIME OF YEAR. AS SUCH...PLAN TO INCREASE POPS ON
THURSDAY...ESPECIALLY IN THE SOUTH AND GO WITH MORE CLOUD COVER AND
LOWER HIGH TEMPERATURES.

THE FRONT DOES NOT LOOK TO STAY STALLED LONG AS IT LIFT NORTH
THURSDAY NIGHT AS A WARM FRONT. WITH GOOD LOW LEVEL MOISTURE IN
PLACE AND WEAK ISENTROPIC LIFT DEVELOPING WILL PUT SMALL CHANCES FOR
STATOFORM RAIN WITH EMBEDDED CONVECTION.

WARM FRONT CONTINUES TO LIFT NORTH ON FRIDAY AS ANOTHER TROUGH/WEAK
COLD FRONT APPROACHES FROM THE WEST. WILL CONTINUE WITH SMALL CHANCE
POPS IN ADVANCE OF THIS FEATURE.

FRIDAY NIGHT INTO SATURDAY UPPER RIDGING MAY BE STRONG ENOUGH TO
PRECLUDE PRECIP. BY LATE SATURDAY NIGHT...ISOLATED CONVECTION MAY
FIRE OVER THE HIGHER TERRAIN IN THE WEST AS THE LOW LEVEL FLOW
STARTS TO BECOME MORE SOUTHWEST. RIDGE STAYS IN PLACE ON SUNDAY..BUT
SOUTHWEST FLOW INCREASES AND GFS IS HINTING AT A SHORTWAVE TROUGH
TRYING TO CUT INTO THE RIDGE AROUND OUR LATITUDE. WILL KEEP SMALL
POPS SUNDAY WITH BEST CHANCES WEST. RIDGE HOLDS FAST SUNDAY
NIGHT...BUT GFS AGAIN HINTS AT A SHORTWAVE TROUGH HEADING INTO THE
RIDGE NEAR OUR REGION. WILL KEEP SMALL POPS IN THE WEST SUNDAY NIGHT.

PRECIPITATION CHANCES PROGRESSIVELY INCREASE FROM MONDAY ONWARD.
GFS/ECMWF ARE REMARKABLY SIMILAR THROUGH DAY SEVEN WITH THE
STRENGTHENING OF A CENTRAL U.S. LONGWAVE TROUGH. THIS FEATURE/S
ASSOCIATED COLD FRONT CURRENTLY IS PROGGED TO COME THROUGH THE AREA
ON TUESDAY...BUT CHANCES ARE IT WILL PROBABLY BE SLOWER THAN THAT
GIVEN TYPICAL MODEL BIAS FOR FASTER SYSTEMS. INCREASING LOW LEVEL
MOISTURE AND INCREASING LOW LEVEL JET DYNAMICS IN ADVANCE OF THIS
FRONT WILL PROBABLY WARRANT LIKELY POPS EVENTUALLY. FOR NOW WILL
CONTINUE WITH AS HIGH AS 40 POPS IN THE WEST AS MENTIONED BEFORE
TIMING OF THIS FEATURE WILL PROBABLY SLOW WITH TIME.

&&

.EQUIP STATUS...

RADAR IS UP AND RUNNING. MAKE SURE YOU ARE RECEIVING OUR IMAGES

PROBLEM THIS MORNING WAS TRACED TO A BAD UPS.  UNTIL THIS IS
FIXED...WE WILL REMAIN ON GENERATOR POWER.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...NONE.
WV...NONE.
&&

11/15
Hazardous weather outlook, May 25, 4:58 AM EDT, 14 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
458 AM EDT TUE MAY 25 2004

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-260853-
ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA-
BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-
CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-
GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV-
MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-
ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV-
SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC-
458 AM EDT TUE MAY 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TODAY AND
TONIGHT. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH SOME STORMS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AND
THURSDAY. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH SOME
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, May 25, 5:21 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
521 PM EDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             SPANISHBURG             37.45N 81.12W
05/25/2004  1.25 INCH        MERCER             WV   PUBLIC

&&

DOC
Local storm report, May 25, 5:41 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
541 PM EDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             ATHENS                  37.42N 81.02W
05/25/2004  1.75 INCH        MERCER             WV   PUBLIC

&&

DOC
Local storm report, May 25, 5:47 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
547 PM EDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             GLEN LYN                37.37N 80.86W
05/25/2004  1.75 INCH        GILES              VA   PUBLIC

0532 PM     HAIL             ELGOOD                  37.40N 80.93W
05/25/2004  1.25 INCH        MERCER             WV   PUBLIC

&&

DOC
Local storm report, May 25, 5:55 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
555 PM EDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0551 PM     HAIL             PEARISBURG              37.32N 80.73W
05/25/2004  1.75 INCH        GILES              VA   PUBLIC

&&

DOC
Local storm report, May 25, 6:01 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
601 PM EDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HAIL             3 N PEARISBURG          37.36N 80.73W
05/25/2004  1.25 INCH        GILES              VA   PUBLIC

&&

DOC
Special weather statement, May 25, 6:23 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
623 PM EDT TUE MAY 25 2004

VAZ034-035-045>047-252300-
AMHERST-APPOMATTOX-BEDFORD-BUCKINGHAM-CAMPBELL-
623 PM EDT TUE MAY 25 2004

...SEVERE THUNDERSTORM WATCH UNTIL 9:00 PM...

STRONG THUNDERSTORMS WILL MOVE THROUGH THE FOOTHILLS AND PIEDMONT OF
VIRIGNIA THIS EVENING. THROUGH 7:00 PM...THE STRONGEST STORMS WILL
CROSS NORTHERN BEDFORD COUNTY AND WESTERN AMHERST COUNTY.

THESE THUNDERSTORMS WILL PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING...SMALL HAIL AND GUSTY WINDS. FOR YOUR SAFETY...STAY INSIDE
AND AWAY FROM WINDOWS UNTIL THE STORMS HAVE PASSED.

AMS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 4:41 PM EDTSevere Thunderstorm WarningRNKMercer49 min
May 25, 5:30 PM EDTSevere Thunderstorm WarningRNKMercer45 min
May 25, 12:11 AM EDTFlash Flood WarningRNKTazewell3 hr
May 25, 2:16 AM EDTSevere Thunderstorm WarningRNKCarroll44 min
May 25, 2:39 AM EDTSevere Thunderstorm WarningRNKFloyd51 min
May 25, 3:01 AM EDTFlash Flood WarningRNKTazewell4 hr
May 25, 6:01 PM EDTSevere Thunderstorm WarningRNKMontgomery, Pulaski, City of Radford44 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2004Severe Thunderstorm Warnings in West Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.